Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Obesity and Weight Management

Pediatric drug related weight gain

03/04/2008

Question:

My seven year old grandson gained at least 20 pounds over a 4 week period. He recently confided that his father and step-mother have been giving him "sleepy medicine." What medication could have caused this weight gain? The father and step-mother are unapproachable.I am very concerned they are hurting him by giving him this medication and perhaps anything else. I`ve considered a lawyer but need some kind of proof first. Any suggestions?

Answer:

Twenty pounds is a lot of weight gain in a four week period. Some medications are used to help children sleep, and there are other medications that are used for a variety of conditions, but they have the side effect of making the child sleepy. Unfortunately from your description, I cannot figure out what medication he is on or whether it is responsible for weight gain. Your best bet is to find a way to communicate your concern with his parents. You can also help him out by making sure he is eating nutritious food and is physically active.

For more information:

Go to the Obesity and Weight Management health topic, where you can:

Response by:

Ihuoma U Eneli, MD Ihuoma U Eneli, MD
Associate Clinical Professor of Pediatrics
Medical Director of the Center for Healthy Weight and Nutrition
College of Medicine
The Ohio State University